Why does Pepto-Bismol cause black stool?


Quick Answer

Pepto-Bismol sometimes turns stool black when its active ingredient, bismuth subsalicylate, reacts with sulfur in the intestinal tract to form bismuth sulfide. The change in stool color caused by Pepto-Bismol isn't harmful, but a doctor should be consulted if it is accompanied by vomiting, diarrhea or stomach pain, states About.com.

Continue Reading

Full Answer

Pepto-Bismol is a brand-name, over-the-counter bismuth subsalicylate medication used to treat diarrhea, heartburn, nausea and upset stomach. It is taken by mouth, with recommended dosage varying based on a person's age and condition, according to WebMD. Individuals taking liquid Pepto-Bismol should shake the bottle vigorously before each dose, and those using Pepto-Bismol chewable tablets should be sure to chew each tablet well before swallowing.

In addition to causing black stool, Pepto-Bismol commonly causes a black tongue, notes WebMD. This discoloration is harmless and goes away once the use of Pepto-Bismol is discontinued. Rare, serious side effects include bleeding from the stomach and bleeding from the small intestines. Individuals should stop taking Pepto-Bismol immediately and contact a physician if they experience bloody stools, persistent abdominal pain or vomit that resembles coffee grounds. Signs of an allergic reaction requiring emergency medical care include difficulty breathing, swelling of the face, itching, rash and severe dizziness.

Learn more about Medications & Vitamins

Related Questions